Alert archive / Florida / Flash Flood Warnings in 2008

Flash Flood Warning 6, NWS Miami, FL

July 16, 2008Collier County, Florida

NWS Miami, FL issued this flash flood warning at Jul 16, 2008, 1:53 PM EDT for Collier County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2008, 1:53 PM EDT (17:53 UTC)
Expired
Jul 16, 2008, 4:45 PM EDT
In force
3 hr
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Collier County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1540 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMFL 161753
FFWMFL
FLC021-162045-
/O.NEW.KMFL.FF.W.0006.080716T1753Z-080716T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIAMI FL
153 PM EDT WED JUL 16 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWEST COLLIER COUNTY IN SOUTHWEST FLORIDA...
  THIS INCLUDES THE CITY OF MARCO ISLAND...

* UNTIL 445 PM EDT

* AT 142 PM EDT...THE CITY OF MARCO ISLAND REPORTED NUMEROUS ROAD
  CLOSURES ACROSS MARCO ISLAND...INCLUDING THE MAIN BRIDGE. RAINFALL
  IN EXCESS OF 4 INCHES IS ESTIMATED TO HAVE FALLEN ALREADY OVER
  MARCO ISLAND TOWARDS ROYAL PALM HAMMOCK. HEAVY RAINFALL CONTINUES
  TO DEVELOP OVER THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF
  2 TO 4 INCHES POSSIBLE. THIS WILL ONLY AGGRAVATE THE FLOODING
  SITUATION WITH FLOODING POSSIBLE IN SOME HOMES AND BUSINESSES.   

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROYAL PALM
  HAMMOCK AND MARCO ISLAND

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE
AREAS AND LOW LYING SPOTS. REMEMBER...TURN AROUND...DONT DROWN

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 2608 8153 2595 8144 2592 8164 2590 8170
      2591 8170 2591 8173 2592 8174 2595 8175
      2597 8175 2598 8174 2599 8176

$$

DG
1 follow-up statement
000 
WGUS72 KMFL 161939
FFSMFL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
339 PM EDT WED JUL 16 2008

FLC021-162045-
/O.CON.KMFL.FF.W.0006.000000T0000Z-080716T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLLIER FL-
339 PM EDT WED JUL 16 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR WEST
CENTRAL COLLIER COUNTY...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LARGE AREA OF MODERATE TO HEAVY RAINFALL FROM DIMINISHING THUNDERSTORM
ACTIVITY. RADAR ESTIMATES ABOUT ONE HALF INCH PER HOUR AND THIS 
SHOULD CONTINUE TO DECREASE IN TIME. HIGH TIDE HAS PASSED ABOUT 3 
HOURS AGO AND THAT SHOULD HELP THE SITUATION WITH THE MAIN BRIDGE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROYAL PALM 
HAMMOCK AND MARCO ISLAND AIRPORT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 2608 8153 2595 8144 2592 8164 2590 8170
      2591 8170 2591 8173 2592 8174 2595 8175
      2597 8175 2598 8174 2599 8176

$$

GR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:47 AM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 16, 9:47 AM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
947 AM EDT WED JUL 16 2008

.UPDATE...ANOTHER WET FORECAST TODAY FOR SOUTH FLORIDA, BUT MAINLY
FOR THE LAKE AREA DOWN TO THE SOUTHWEST COAST.

A DEVELOPING UPPER LVL LOW SOUTHEAST OF NEW ORLEANS WILL CONTINUE
TO PROVIDE UPPER DIVERGENCE OVER A WEAK SURFACE LOW SOUTHWEST OF
TAMPA. THIS LOW CONTINUES TO PUMP IN DEEP MOISTURE INTO S FL WITH
WIDESPREAD RAIN AND A FEW TSRA WRAPPING AROUND THE SOUTH SIDE AND
INTO THE NAPLES AND FORT MYERS AREAS. DUE TO TRAINING OF POSSIBLY
HEAVY STORMS, ESPECIALLY AROUND THE NAPLES AREA, SOME MINOR
FLOODING MAY OCCUR TODAY. ANOTHER COMPLICATION FROM THE RAIN AND
CLOUDS COMES HIGH TEMPS... LOWERED GLADES, HENDRY, AND COLLIER
COUNTIES DOWN INTO THE LOW 80 SINCE TEMPS ARE ONLY IN THE UPPER
70S TO AROUND 80 NOW AND RAIN IS ALREADY MOVING IN.

OTHERWISE ALONG THE EAST COAST, RAIN WILL LIKELY SPREAD INTO THE
EAST COAST METROS DURING THE AFTERNOON. ALL OTHER ELEMENTS REMAIN
UNCHANGED. /TINGLER

&&

.PREV DISCUSSION... /ISSUED 730 AM EDT WED JUL 16 2008/

AVIATION...EXPECTING AGAIN NUMEROUS SHOWERS ALONG WITH A FEW STORMS
TO AFFECT THE AREA TODAY. CONTINUED TO DEPICT VCTS AT ALL SITES THIS
AFTERNOON...AND WILL ASSESS TRENDS TO SEE IF TIMING/LOCATION CAN BE
MORE PINNED DOWN TO ADD TEMPO GROUPS...BUT AT THIS TIME THE
UNCERTAINTIES PRECLUDE THIS. HEAVY SHOWERS AND STORMS THAT
DIRECTLY IMPACT A TERMINAL WILL PRODUCE BRIEF LIFR CONDITIONS ALONG
WITH GUSTY WINDS TO AROUND 30 KT. GREATEST POTENTIAL FOR THIS WILL
BE THROUGHOUT THE DAY AT KAPF...AND MAINLY THIS AFTERNOON AT THE
EAST COAST TERMINALS. /DG

CURRENTLY LOCAL DATA PLOT AND BUOYS INDICATE SURFACE LOW PRES SW OF
TPA IN THE E GULF OF MEX. LOW SITUATED ALONG SURFACE TROUGH EXTEND
-ING FROM THE ALTC OFF OF THE COAST OF THE SE U.S. ACROSS CENTRAL
FLA. DEEP CYCLONIC FLOW OVER S FLA AND 88-D MOSAIC RADAR LOOPS INDI
-CATING WIDESPREAD SHOWERS WITH SCATTERED THUNDERSTORMS IN THE SE
PORTIONS OF THE GULF OF MEX OFF OF THE W CENTRAL/SW FLA COASTLINE.

DISCUSSION...MODELS SIMILAR BUT GFS INITIALIZED SURFACE LOW
POSITION BETTER AND WILL LEAN THAT WAY. SURFACE LOW WILL SLOWLY MOVE
SOUTHWARD TOWARD S FLA TODAY THEN BEGIN TO MOVE NORTHWARD TONIGHT
INTO THU AS HIGH PRES TO THE SE OF S FLA BEGINS TO NUDGE NW TOWARD S
FLA. HIGH PRES AT THE SURFACE AND ALOFT WILL MOVE OVER S FLA THE
LATTER PART OF THE WEEK AND THEN MOVE OVER THE SE U.S. LATE IN THE
WEEKEND AND INTO EARLY NEXT WEEK.

FOR THE SHORT TERM...TODAY THROUGH THU NIGHT...CYCLONIC FLOW WITH
DEEP TROPICAL MOISTURE WILL PERSIST OVER S FLA TODAY. SATL WATER
VAPOR LOOPS INDICATE A SHORT WAVE DIVING SE THAT WILL MOVE OVER THE
SURFACE LOW OFF OF W CENTRAL FLA. COMBINED WITH THE LOW LEVEL MOIST
-URE CONVERGENCE AND THE INCREASED INSTABILITY ALOFT...WIDESPREAD
RAINFALL WILL OCCUR OVER THE W HALF OF S FLA TODAY WITH NUMEROUS E
HALF. WITH HIGH PRES MOVING INTO THE AREA FROM THE SE TONIGHT INTO
THU...POPS DECREASE FROM E TO W TONIGHT THROUGH THU NIGHT. TODAY
..LOCALLY HEAVY RAIN AGAIN WITH LIGHTNING THE MAIN CONCERNS THOUGH
SOME GUSTY WINDS TO 35 MPH MAY OCCUR AS WELL IN THUNDERSTORM
ACTIVITY.
POPS A LITTLE LOWER TONIGHT BUT CONCENTRATED IN THE W. POPS LOWER
AGAIN THU/THU NIGHT BUT SIMILAR PATTERN WITH HIGHEST POPS W 1/2 OF
AREA. MAX TEMPS AGAIN TEMPERED BY CLOUDS/PRECIPITATION BUT WARMEST
ALONG E COAST. SOME WARMING THU WITH A LITTLE LESS CLOUDS/RAIN.

EXTENDED PERIOD...FRI THROUGH TUE...A DEEP EASTERLY DRIER WIND FLOW
DEVELOPS WITH LOWER POPS. A MORE SEASONAL PATTERN DEVELOPS WITH
NOCTURNAL ACTIVITY E COAST AND DIURNAL INTERIOR AND W THROUGH THE
PERIOD.

MARINE...WINDS SW NEAR 15 KNOTS AS SURFACE LOW DROPS SOUTHWARD IN
THE GULF BUT SEAS AROUND 4 FEET OR LESS.

FIRE WEATHER...NO PROBLEMS OR CONCERNS AS DEEP MOISTURE REMAINS
OVER S FLA THROUGH THU WITH HIGH RH AND AMPLE PRECIPITATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  85  74  88  78 / 80 30 40 20
FORT LAUDERDALE  86  75  88  80 / 70 30 30 20
MIAMI            86  75  88  79 / 70 30 30 20
NAPLES           82  74  89  76 / 90 40 50 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 16, 8:45 AM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
845 AM EDT WED JUL 16 2008

FLZ063-066>075-168-172>174-170400-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
845 AM EDT WED JUL 16 2008

...LOCALLY HEAVY RAINFALL AND GUSTY WINDS EXPECTED TODAY, ESPECIALLY GULF COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS ALL OF SOUTH FLORIDA LATE THIS MORNING AND CONTINUE INTO
THE AFTERNOON. THE PRIMARY THREAT FROM THE STRONGEST STORMS WILL
BE OCCASIONAL LIGHTNING STRIKES, LOCALLY HEAVY RAINFALL AND GUSTY
WINDS TO 45 MPH.

WIND: HEAVY SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO 45 MPH. MARINERS SHOULD EXPECT STRONG GUSTY WINDS TODAY
WITH THE SHOWERS AND STORMS. WIND GUSTS OF UP TO 45 KNOTS IS POSSIBLE,
ESPECIALLY OVER THE GULF WATERS.

WATERSPOUTS: WATERSPOUTS ARE POSSIBLE OVER THE LOCAL GULF WATERS
THROUGH THIS EVENING.

TORNADOES: THERE IS A VERY SLIGHT CHANCE THAT A WATERSPOUT
COULD MOVE ONSHORE THE GULF COAST TODAY.

FLOODING: LOCALLY HEAVY RAINFALL IS EXPECTED TODAY, ESPECIALLY
ALONG THE GULF COAST INCLUDING THE NAPLES AREA. SEVERAL INCHES
OF RAINFALL IS POSSIBLE WHERE THE HEAVY SHOWERS AND STORMS MOVE
OVER THE SAME AREA. THIS COULD RESULT IN STREET FLOODING AND
MINOR FLOODING OF POORLY DRAINED LOCATIONS.

RIP CURRENTS: A SOUTHWEST WIND OF 10 TO 15 MPH ALONG THE SOUTHWEST
COAST WILL RESULT IN A SLIGHT RISK OF RIP CURRENTS AT THE BEACHES
OF COASTAL COLLIER COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED EACH DAY WITH MOST
OF THE STORMS AFFECTING THE INTERIOR PORTIONS OF SOUTH FLORIDA AND
ALONG THE SOUTHWEST COAST.

IN ADDITION, HIGH PRESSURE WILL BE BUILDING NORTH OF THE AREA THE
END OF THIS WEEK INTO THE UPCOMING WEEKEND. THIS WILL RESULT IN AN
INCREASED THREAT OF RIP CURRENTS ALONG THE BEACHES OF THE ATLANTIC
COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OF 40 MPH OR HIGHER
AND ANY HEAVY RAINFALL AMOUNTS.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

DG

In the hours before

Special weather statement, Jul 16, 12:20 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1220 PM EDT WED JUL 16 2008

FLZ066-069-070-161645-
HENDRY FL-COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
1220 PM EDT WED JUL 16 2008

...STRONG THUNDERSTORM MOVING ACROSS MARCO ISLAND...

AT 1216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MARCO ISLAND...MOVING NORTHEAST AT 25 MPH.
ADDITIONAL STRONG STORMS WERE LOCATED JUST OFF THE COAST AND WILL
MOVE ONSHORE AT MARCO ISLAND OVER THE NEXT HALF HOUR.

THIS STORM WILL AFFECT...

ROOKERY BAY AQUATIC PRESERVE...
MARCO ISLAND AIRPORT...
ROYAL PALM HAMMOCK...
SOUTH BLOCKS GOLDEN GATE...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING AND GUSTY WINDS OF 40
TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE NUMBER ONE WEATHER
RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2638 8136 2616 8117 2590 8161 2589 8163
      2592 8165 2590 8168 2587 8166 2585 8169
      2589 8172 2591 8171 2592 8174 2595 8175
      2598 8174 2603 8178
TIME...MOT...LOC 1620Z 232DEG 22KT 2596 8170

DG

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:19 AM EDTSpecial Marine WarningMFL93 min
Jul 16, 10:18 AM EDTAreal Flood AdvisoryMFLCollier117 min
Jul 16, 10:29 AM EDTSpecial Marine WarningMFL2 hr
Jul 16, 12:10 PM EDTAreal Flood AdvisoryMFLCollier110 min
Jul 16, 12:20 PM EDTSpecial Weather StatementMFLCollier25 min
Jul 16, 12:35 PM EDTSpecial Marine WarningMFL115 min
Jul 16, 1:13 PM EDTSpecial Marine WarningMFL75 min
Jul 16, 1:21 PM EDTSpecial Marine WarningMFL70 min
Jul 16, 4:50 PM EDTAreal Flood AdvisoryMFLCollier115 min

Nearby

Flash Flood Warnings in Florida, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.